Gadolinium Contrast Agents May Cause MRI Scan Misdiagnosis: Study

Japanese researchers warn that gadolinium-based contrast agents, which are used to enhance magnetic resonance image (MRI) test results, could actually distort those images in some cases, potentially placing patients at risk of misdiagnosis.  

The study was published online earlier this month by the medical journal Radiology, indicating that repeated use of the contrasting agents may increase MRI signal intensity in certain parts of the brain, which could lead to misinterpretations of the results.

Researchers from the Hyogo Cancer Center and several university medical centers in Japan looked at MRI scans involving 381 patients, including some who had undergone at least six MRIs that were enhanced by gadolinium-based contrasting agents like Omniscan, Magnevist and Optimark.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

An analysis of the scans led researchers to determine that signal intensities in the dentate nucleus could lead to misdiagnosis for some patients. They point out that scans suggesting patients with multiple sclerosis had T1 hyperintensity of the dentate nucleus may have been picking up on gadolinium, suggesting that the hyperintensity was not the result of the disease, as some doctors suspected.

Gadolinium Contrast Agent Health Risks

In addition to the risk of misdiagnosis, some experts say they are concerned that the findings of this study suggest that gadolinium, which is toxic, is accumulating in the brain, which could lead to even more health complications.

Gadolinium-based contrast agents are solutions given to patients before they take a MRI in order to get better results. Although the MRI dyes are generally believed to be safe, several years ago concerned emerged after gadolinium contrast agents were associated with a severe and life-threatening condition, known as nephrogenic systemic fibrosis (NSF), which was found to occur among patients with impaired kidney function, causing their skin to thicken and harden, severely restricting movement.

Sometimes referred to as nephrogenic fibrosing dermopathy (NFD) or gadolinium associated systemic fibrosis, NSF is a painful disorder that has no known cure and often results in confinement to a wheelchair and then death.

In 2007, the FDA limited gadolinium contrast agent doses in most patients and contraindicated it for others, which limited the risk of NSF. In September 2010, the FDA went even further and banned the use of Bayer’s Magnevist on patients with kidney problems, due to the heightened risk of NSF. The agency also put similar restrictions on GE Healthcare’s Omniscan and Covidien’s Optimark.

The agency also required label changes for all gadolinium-based contrast agents (GBCAs), warning healthcare professionals to screen patients before injecting a GBCA to identify those suffering from acute kidney injury or chronic, severe kidney disease.

1 Comments

  • MarilynAugust 10, 2018 at 9:26 pm

    I had an injection of gadolinium in 2016 and passed out in fhe lab so they refused to do the mri test and ordered an ambulance for me and refused to do the test again with the contrast so I never had my brain scan. Now, I do not know if there was a tumor or anything else in the brain because they refused to let me do the mri after I passed out. I now have pain in the joints, legs, and arms, my bal[Show More]I had an injection of gadolinium in 2016 and passed out in fhe lab so they refused to do the mri test and ordered an ambulance for me and refused to do the test again with the contrast so I never had my brain scan. Now, I do not know if there was a tumor or anything else in the brain because they refused to let me do the mri after I passed out. I now have pain in the joints, legs, and arms, my balance is bad and headaches. I keep falling over all of the time and fell on a lead pipe in a shopping center and tripped as now I cannot walk well since I had the dye. What can I do?

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Master Baby Food Lawsuit Filed in MDL Outlines How Toxic Metals Caused Autism, ADHD in Children
Master Baby Food Lawsuit Filed in MDL Outlines How Toxic Metals Caused Autism, ADHD in Children (Posted yesterday)

Plaintiffs have submitted a baby food lawsuit Master Complaint that is expected to streamline the filing of lawsuits alleging that toxic heavy metals in Beech-Nut, Gerber, Hain and Nurture products caused ADHD, autism and other developmental disorders.

Lawsuit Claims AGGA Device Damaged Teeth, Resulting in Disfiguring Injury
Lawsuit Claims AGGA Device Damaged Teeth, Resulting in Disfiguring Injury (Posted yesterday)

Another AGGA device lawsuit has been filed by a man who says he had to have the device surgically removed less than a year after having it implanted due to jaw problems and migraines.